Alert archive / Wyoming / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Cheyenne, WY

July 23, 2018Albany County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 23, 2018, 12:56 PM MDT for Albany County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2018, 12:56 PM MDT (18:56 UTC)
Expired
Jul 23, 2018, 3:57 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:30 PM MDTFLASH FLOODWoods Landing, WYMEDICINE BOW PHOTOGRAPHER TOOK PICTURE OF LARAMIE RIVER AT JELM SHOWING DEBRIS FLOW FROM UPSTREAM BADGER CREEK BURN SCAR. STATED THERE WAS BURN DEBRIS IN RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 154 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

903 
WGUS55 KCYS 231856
FFWCYS
WYC001-232300-
/O.NEW.KCYS.FF.W.0014.180723T1856Z-180723T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
1256 PM MDT MON JUL 23 2018

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southern Albany County in southeastern Wyoming...

This includes the Badger Creek Fire Burn Scar. 

* Until 500 PM MDT.

* At 1255 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  The Badger Creek Fire Burn Scar, Boswell Creek Campground, Woods 
  Landing, Miller Lake Campground, Evans Creek Campground and Woods 
  Landing-Jelm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive rainfall over the Badger Creek burn scar will result in 
the possibility of debris flows moving through the Bear Creek Basin. 
This includes the following drainages; Bear, Eagle, Shellrock, and 
Jelm Creeks. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4104 10624 4113 10601 4105 10599 4100 10605
      4100 10622

$$

Hammer
1 follow-up statement
777 
WGUS75 KCYS 232157
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
357 PM MDT MON JUL 23 2018

WYC001-232207-
/O.CAN.KCYS.FF.W.0014.000000T0000Z-180723T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-
357 PM MDT MON JUL 23 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN ALBANY COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures. Do not 
drive or walk into areas where water or debris is covering the 
roadway. 

LAT...LON 4104 10624 4113 10601 4105 10599 4100 10605
      4100 10622

$$

Hammer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 11:36 AM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 23, 11:36 AM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1136 AM MDT Mon Jul 23 2018

.UPDATE...
Issued at 1054 AM MDT Mon Jul 23 2018

Had to increase PoPs for today to cover more area. Looking at SPC
Mesoanalysis page, we are uncapped at this time and we are seeing
fairly active convection along and east of a line from Torrington
to Pine Bluffs. Latest HRRR also showing a line of strong to
possibly severe thunderstorms moving off the Laramie Range this
afternoon and tracking into the Panhandle this evening. Marginal
Risk from SPC looking good and added possibility of severe
thunderstorms into the forecast for this afternoon as surface
based CAPEs on the order of 2500-3000 J/KG. Updates have been
sent.

UPDATE Issued at 537 AM MDT Mon Jul 23 2018

KCYS radar showed scattered showers and a few thunderstorms developing
from southern Goshen County through eastern Laramie, Kimball and
western Banner counties in region of lift ahead of upper jet max.
This activity will continue through mid morning.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 315 AM MDT Mon Jul 23 2018

A upper high was centered over NM, with a trough from a low over central
Manitoba Canada into ND. The flow aloft was westerly. Active convection
accompanied a shortwave over KS. A weaker wave was generating light
showers along the WY/CO border. The showers will linger into the early
morning, along with patchy fog between Laramie and Cheyenne.

Forecast concerns will focus on precipitation chances, risk for
strong/severe convection and temperatures.

Short range model/ensemble guidance consensus progs the NM upper high
to drift westward into AZ during the next 12 to 36 hours. Meanwhile,
the main storm track will remain confined to south-central Canada and
northern tier CONUS.

Convective coverage today and Tuesday will be less than last weekend
as slightly drier air /precip water values 0.5 to 0.75 inch/ dominates
the CWA. The best coverage of afternoon convection today will be over
the southeast WY mountains/foothills. 700mb temperatures this afternoon
will range from 10 deg Celsius east to 15 deg west. High temperatures
Tuesday will be 10 degrees warmer with highs in the 80s to lower 90s.
Isolated to scattered late afternoon and evening thunderstorms will
develop from eastern WY into western NE ahead of an approaching cold
front. Isolated strong to severe thunderstorms will be possible as
MUCAPEs rise to 1000-2000 j/kg with 30-50kt low-mid level shear. The
main threats would be large hail and wind gusts to 60 mph.

.LONG TERM...(Wednesday through Sunday)
Issued at 315 AM MDT Mon Jul 23 2018

The large scale pattern for the latter half of the week will be dominated
by a upper ridge over the southwest CONUS and upper trough over the
eastern CONUS. An active west-northwest flow aloft with embedded
shortwaves will provide lift for periodic convection. A strong cold
front for late July will dive south across the high plains early
Wednesday and stall along the Laramie Range. Moist upslope and marginal
instability will result in mainly scattered afternoon and evening
showers and thunderstorms. Shear not all that impressive for organized
convection, but precip water values around an inch will provide impetus
for locally heavy rainfall. This weekend, the upper ridge builds into
the Pacific Northwest, with a broad upper trough from the north-central
to eastern CONUS. Scattered mainly diurnal convection Saturday decreases
to isolated near the Laramie Range Sunday as warmer and drier air aloft
returns. Temperatures will average 5-10 degrees below seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM MDT Mon Jul 23 2018

Scattered showers are ongoing across portions of southeast Wyoming
and the western Nebraska Panhandle, mainly east of I-25. Potential
for thunderstorms will increase after 20z for areas along and west
of I-25, with a threat for hail and gusty/erratic winds. Generally
expect VFR conditions to prevail, but brief MVFR cigs/vsbys cannot
be ruled out beneath heavier precipitation cores. Showers & storms
should diminish after about 03z this evening.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Mon Jul 23 2018

Fire weather concerns will be minimal this week. Cooler temperatures
today following Sunday/s frontal passage, will be replaced by warmer
temperatures Tuesday. Slightly drier aloft will reduce the coverage
of showers and thunderstorms today and Tuesday. A stronger front will
bring cooler than normal temperatures and scattered mainly afternoon
and evening showers and thunderstorms Wednesday through Saturday. Winds
will be light, except variable and gusty in and near thunderstorms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...CLH
FIRE WEATHER...MAJ
Hazardous weather outlook, Jul 23, 11:08 AM MDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1108 AM MDT Mon Jul 23 2018

NEZ002-003-019>021-054-055-095-096-241715-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
1108 AM MDT Mon Jul 23 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT
Scattered afternoon thunderstorms will develop over the southeast
Wyoming mountains and foothills, moving into the southern
Panhandle along and south of a Scottsbluff to Alliance line.
Severe weather is not expected with small hail and downburst winds
to 40 mph expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to scattered mainly afternoon and evening thunderstorms
will develop Tuesday through Saturday. Severe thunderstorms are
possible Wednesday through Friday afternoon through early evening
with large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>119-241715-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1108 AM MDT Mon Jul 23 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered afternoon thunderstorms will develop over the southeast
Wyoming mountains and foothills, moving east across extreme
southeast Wyoming into the southern Panhandle by early evening.
Some of these storms could become severe with quarter sized hail
and downburst winds to 60 mph after 3 PM this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to scattered mainly afternoon and evening thunderstorms
will develop Tuesday through Saturday. Severe thunderstorms are
possible Wednesday through Friday afternoon through early evening
with large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation may be needed this afternoon across extreme
southeast Wyoming from Wheatland to Cheyenne and points east to
the Nebraska stateline.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:15 PM MDTSpecial Weather StatementCYS45 min
Jul 22, 6:56 PM MDTSpecial Weather StatementCYS49 min
Jul 22, 7:37 PM MDTFlash Flood WarningCYSAlbany3 hr
Jul 22, 7:43 PM MDTSpecial Weather StatementCYS47 min
Jul 23, 1:47 PM MDTSpecial Weather StatementCYSConverse43 min
Jul 23, 2:45 PM MDTSpecial Weather StatementCYSAlbany45 min
Jul 23, 3:35 PM MDTSpecial Weather StatementCYSAlbany55 min
Jul 23, 4:26 PM MDTSpecial Weather StatementCYSAlbany49 min
Jul 23, 5:09 PM MDTSpecial Weather StatementCYSAlbany66 min

Nearby

Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.